Products of positive forms, linear matrix inequalities, and {H}ilbert 17th problem for ternary forms

E de Klerk, DV Pasechnik

    Research output: Contribution to journalArticleScientificpeer-review

    4 Citations (Scopus)


    A form p on (homogeneous n-variate polynomial) is called positive semidefinite (p.s.d.) if it is nonnegative on . In other words, the zero vector is a global minimizer of p in this case. The famous 17th conjecture of Hilbert [Bull. Amer. Math. Soc. (N.S.), 37 (4) (2000) 407] (later proven by Artin [The Collected Papers of Emil Artin, Addison-Wesley Publishing Co., Inc., Reading, MA, London, 1965]) is that a form p is p.s.d. if and only if it can be decomposed into a sum of squares of rational functions. In this paper we give an algorithm to compute such a decomposition for ternary forms (n=3). This algorithm involves the solution of a series of systems of linear matrix inequalities (LMI's). In particular, for a given p.s.d. ternary form p of degree 2m, we show that the abovementioned decomposition can be computed by solving at most m/4 systems of LMI's of dimensions polynomial in m. The underlying methodology is largely inspired by the original proof of Hilbert, who had been able to prove his conjecture for the case of ternary forms. Author Keywords: Author Keywords: Semi-definite programming; Ternary forms; Hilbert's 17th problem; Global optimization
    Original languageUndefined/Unknown
    Pages (from-to)39-45
    Number of pages7
    JournalEuropean Journal of Operational Research
    Issue number1
    Publication statusPublished - 2004

    Bibliographical note

    niet eerder opgevoerd-sb


    • academic journal papers
    • ZX CWTS JFIS < 1.00

    Cite this